Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Diagnosed with PLMD. Taking Kolnopin. Diagnosed with combined type ADHD. Have depression and anxiety. Suggestions?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
5 years ago, I was diagnosed with PLMD, and have been taking Klonopin at bed. 5 yrs prior to that, was diagnosed with combined type ADHD (I'm 59), along with formal diagnosis of depression and anxiety. I take 162 mg of concerta ER, 250 mg of nuvigil, and 20 mg of Lexapro every morning, and klonopin during day as needed, and have been at these dosages for about 10 year. My psychiatrist suggested I try Horizant (600 mg). Took tablet one day last week, woke up light-headed and with light sensitivity to the car headlights driving to work. Had my morning med 'cocktail' about 9:00 that day, and within 90 minutes, my right handouse/arm started tremoring while using my PC mouse - rapidly back & forth about 6-8 inches in each direction, as well as my hand lifting off my desk by about 2 inches and back down on my desk like I had a rock in my hand and was trying to smash a bug. I obviously call my Dr. for his opinion/advise, but was savvy enuf to take 1/2 klonopin to see if that would calm things down. It did somewhat, but the 'episode' lasted at least 45 minutes. My Dr. said that that, the tremoring, would dissipate in about a week. Ideas/comments?
Posted Sun, 13 Oct 2013 in Mental Health
Answered by Dr. Preeti Parakh 8 hours later
Brief Answer:
Drug interaction likely. Reconsider Horizant.

Detailed Answer:

Welcome to XXXXXXX

Of the medicines you are taking, three drugs could have been responsible for what happened that day. Concerta ER, Nuvigil, Horizant all three are known to cause muscle twitches, tremors and tics. However, since starting Horizant was temporally associated with the event, I feel Horizant is the likely culprit.

The other thing that might have happened is that an interaction occurred between Horizant and Concerta or Nuvigil or both and all three contributed to the side effect. Whatever happened, one thing is for sure. This is not likely to dissipate with time. I feel you should ask your doctor to reconsider if he wishes to use Horizant. If he still wants to use it, you can try a lower dose than 600 mg and see how your body reacts to it.

Another thing that might have occurred is that if you took alcohol the previous night in more than the usual quantity, it might have hastened the release of Concerta in the blood and caused the side effect.

I also wanted to mention that with age, our metabolism slows down and less dosage of medicines is needed than previously. So the dosage of Concerta and Nuvigil that was safe for you a few years back, may be likely to cause side effects now.

Hope this helps you. Please feel free to ask if you need any clarifications. I shall try to answer to the best of my knowledge.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Follow-up: Diagnosed with PLMD. Taking Kolnopin. Diagnosed with combined type ADHD. Have depression and anxiety. Suggestions? 15 hours later
Thank you, Dr. XXXXXXX for your reply. I will tell you that I DID take a Horizant tablet last night and had NO side effects from it today. One question: why only right side tremors ?

I also want to tell you that about 9 months ago I was prescribed Azithromycin 5-day pack for an URI, which I have taken several times in the past. Within 30 minutes of taking my 1st two tablets (about noon hour) I was on the floor, having nearly lost all gross motor function, and had to have my son help me downstairs and call rescue. I do have anxiety, and decided to take to a Klonopin, which did alleviate the symptoms. They still transported me to the ER, where they did blood ox, blood pressure, etc., and all was fine. Their conclusion was my condition was caused by anxiety. Any comments on the right side only of the other day, and my body's reaction to the Azithromycin ?
Answered by Dr. Preeti Parakh 11 hours later
Brief Answer:
I still feel it was drug related.

Detailed Answer:

Thanks for writing back!

Regarding the unilateral involuntary movements after Horizant, unilaterality does not preclude their being drug related. The involuntary movements that you suffered were more likely to be myoclonus than tremors since they involved twitching of an entire group of muscles. Focal myoclonus has been previously reported as a side effect of gabapentin. I do not know why you did not have any adverse effects the next day. What might have happened is that some other factor like food or drink might have altered the blood level of the drugs on the first day, causing a rapid release into the blood stream, but one cannot say for sure.

That Klonopin was helpful does not prove that the event was due to anxiety as Klonopin is a treatment of choice for myoclonus as well. The other thing is that when anxiety results in such neurological symptoms for which all investigations come out to be normal, there usually is a significant stressor preceding it. Moreover, it is more common in women and in people with very sensitive personalities. The first episode usually occurs at a young age and is repeated frequently whenever there is stress in life. Because of all these reasons, I would consider anxiety as only a remote possibility for being responsible for these symptoms in you. Again, because of this, it is difficult for me to believe that the azithromycin related event was also anxiety related and had you been under my care, I would have definitely treated it as an adverse drug reaction. However, it is only you who can be the best judge of whether you were anxious that day or not and whether there had been some event which had stressed you enough to result in such symptoms.

Though you have continued Horizant without any problems, I would still advise you to be very careful in future since it appears to me that you have a propensity for developing neurological adverse drug reactions.

I hope this answers your query. Please feel free to ask if you have any other queries.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor